Bruising due to Voluma injections. Why has this happened?

Two years ago, I had voluma injected into my cheeks. I still have slight bruising and small swelling. I thought this would dissolve gradually, over a year. Why has this happened? I would appreciate your answer.

Doctor Answers 9

Discoloration after Voluma?

Voluma was only recently FDA approved and made available for injections in the United States. For you to have had this treatment, you would have had to have been part of a clinical trial.  It is possible that different techniques were being used then, and it would be best for you to return to the investigator to have this question answered.

In any case, any discoloration present at two years cannot be true bruising, even though it may appear to be a bruise. Most likely you had some bruising at the time that resolved with a little brownish hemosiderin left behind, which can take much longer to go away. Or, some inflammation related or unrelated to the procedure could have caused hyperpigmentation.  Both of these can be treated, but you would need to see your physician for advice. 

I am not sure what to say about what you perceive as swelling, especially since there are no photos.  Sometimes hyaluronic acid fillers such as Voluma attract water from the surrounding tissues.  Or, there can be a reaction to the Voluma or a collection of bacteria called a biofilm.  Or, at times this can be due to the natural persistence of the filler itself, which you may be able to palpate by touching it.  Again, your physician will be able to sort this out.

New York Dermatologist
5.0 out of 5 stars 7 reviews

Bruising post Voluma

Hard to say without photos. Some folks will bruise with placement of Voluma. This is especially true of patients who have consumed aspirin, ibuprofen, St. John's wart, gingko, Vit. E, and/or a host of other things known to promote bruising. Our office likes arnica, (an herbal supplement). Please tell your experienced injector your concerns.

Jeffrey J. Roth, MD, FACS
Las Vegas Plastic Surgeon
4.5 out of 5 stars 15 reviews

Bruising due to Voluma injections.

Thank you for your question. It is best to be assessed in person to provide an accurate answer. At 2 years the Voluma should have been metabolized. That being said, you may still have remaining product at the surface which may need to be dissolved. 


Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 414 reviews

Bruising after volume

Voluma injections typically do not cause much bruising as they are placed deeper just above bone however bruising would not be unusual or completely unexpected. 

Steven Hacker, MD
West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Prolonged blue discoloration and swelling after Voluma

It may be due to the Voluma being injected too close to the surface of your skin.  While Voluma does not bind water to the extent that Juvederm does, if it is injected superficially instead of deeply, it might show through the surface of the skin with a blue color and with some swelling.  It can be dissolved with hyaluronidase if this is the case.  

Lorrie Klein, MD
Laguna Niguel Dermatologic Surgeon
4.9 out of 5 stars 211 reviews

Complications after treatment with Juvederm Voluma

Voluma has been available in the US for less than a year, so I assume you live in Europe or Canada.  

Two possibilities exist regarding your bruising discoloration which has persisted for two years.  

1.  hemosiderin staining.  The broken blood cells deposited iron pigment which has remained.  

2.  Tyndall effect.  The Voluma itself is causing a bluish hue as it refracts light.  This can occur when it is injected in areas of thin skin, or it is injected too superficially (close to the skin surface).  

Evaluation by a physician experienced in Voluma injections should give you a definitive answer.  

Donald B. Yoo, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 45 reviews

Bruising after Voluma Injection

Sometimes a severe bruise can stain the skin from a byproduct of broken blood vessels.  I would recommend you have your future treatments utilizing a blunt microcannula -- this has been shown in studies and in my own practice to virtually eliminate bruising after filler injections (no matter which filler you use) even in higher risk areas like around the eyes or mouth.  

Kian Karimi, MD, FACS
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 60 reviews

Bruising due to Voluma injections. Why has this happened?

It would seem that you may have some hyperpigmentation due to the bruising. However, I would not be able to tell this without seeing you. I agree that it would be best for you to go to the original injectors and inquire about technique, and the injectable used. 

Hope this was helpful!

Discoloration of the skin after filler injection

I am sorry to hear that you are having  continued problems after injection.  As has been pointed out, Voluma has not been available in the US for 2 years..  You were either treated as part of the clinical trial or outside the United States.  Your best option is always to seek the opinion of the physician who treated you..if the discoloration is in fact related to hemosiderin staining of the skin, this responds beautifully to laser treatment.  Due to the depth at which Voluma is typically injected, a Tyndall effect is not very likely.  However, the person who injected you would be in the best position to advise you What your best options are at this time.

Brian Biesman, MD
Nashville Oculoplastic Surgeon
4.8 out of 5 stars 40 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.